Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 281, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 26, 2011, 9:00 AM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2011, 9:00 AM EDT (13:00 UTC)
- Expired
- Sep 26, 2011, 9:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KJKL 261300
SVRJKL
KYC011-069-205-261345-
/O.NEW.KJKL.SV.W.0281.110926T1300Z-110926T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT MON SEP 26 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BATH COUNTY IN EAST CENTRAL KENTUCKY...
EASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHWESTERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 945 AM EDT
* AT 856 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ODESSA...OR 5 MILES NORTH
OF OWINGSVILLE...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...SHARKEY...RINGOS MILLS...POPLAR PLAINS...PLUMMERS
LANDING...GODDARD...WALLINGFORD...MUSES MILLS...PLEASUREVILLE AND
FOXPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHEASTERN KENTUCKY.
LAT...LON 3850 8359 3846 8357 3843 8357 3841 8348
3839 8345 3840 8343 3840 8341 3839 8341
3806 8374 3819 8390 3851 8361
TIME...MOT...LOC 1301Z 221DEG 46KT 3826 8369
WIND...HAIL 60MPH <.50IN
$$
PELTON2 follow-up statements
480
WWUS53 KJKL 261334
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
934 AM EDT MON SEP 26 2011
KYC011-069-205-261345-
/O.CON.KJKL.SV.W.0281.000000T0000Z-110926T1345Z/
ROWAN KY-BATH KY-FLEMING KY-
934 AM EDT MON SEP 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FLEMING...CENTRAL BATH AND NORTHWESTERN ROWAN COUNTIES UNTIL 945 AM
EDT...
AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR WYOMING...OR 8 MILES NORTHEAST
OF OWINGSVILLE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
RINGOS MILLS...PLUMMERS LANDING AND MUSES MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3810 8379 3842 8353 3841 8348 3839 8345
3840 8343 3840 8341 3839 8341 3806 8374
TIME...MOT...LOC 1334Z 220DEG 38KT 3823 8363
WIND...HAIL 60MPH <.50IN
$$
PELTON598
WWUS53 KJKL 261345
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
945 AM EDT MON SEP 26 2011
KYC011-069-205-261356-
/O.EXP.KJKL.SV.W.0281.000000T0000Z-110926T1345Z/
ROWAN KY-BATH KY-FLEMING KY-
945 AM EDT MON SEP 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLEMING...CENTRAL
BATH AND NORTHWESTERN ROWAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3810 8379 3842 8353 3841 8348 3839 8345
3840 8343 3840 8341 3839 8341 3806 8374
TIME...MOT...LOC 1334Z 220DEG 38KT 3822 8361
$$
PELTON!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 7:31 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 26, 7:31 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 731 AM EDT MON SEP 26 2011 .SHORT TERM.../THE REST OF TODAY/ THE ZONE FORECAST PRODUCT AND HAZARDOUS WEATHER OUTLOOK HAVE BOTH BEEN UPDATED TO REFLECT THE ISSUANCE OF TORNADO WATCH 856. THE WATCH IS CURRENTLY IN EFFECT UNTIL 1 PM EDT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ THE VARIOUS SHORT TERM MODELS...NAM12...SREF...GFS...AND CANADIAN...ALL STILL IN GOOD AGREEMENT WITH THE CURRENT WEATHER PATTERN...AND HOW THIS PATTERN WILL EVOLVE OVER THE NEXT 24-36 HOURS. A LINE OF SHOWERS AND THUNDERSTORMS WAS ONGOING ACROSS CENTRAL KENTUCKY...SOUTHEASTERN INDIANA...AND EASTERN OHIO. THIS LINE AS A WHOLE WILL CONTINUE TO MOVE SLOWLY EASTWARD DURING THE DAY TODAY. INDIVIDUAL STORMS HAVE BEEN MOVING FROM SOUTHWEST TO NORTHEAST. AS A RESULT OF THESE TWO MODES OF MOTION...THE LINE OVERALL IS MOVING ONLY VERY SLOWLY TO THE EAST. A STRONG 40-50 KT LOW LEVEL JET...WILL CREATE THE POTENTIAL FOR A FEW STRONG WIND GUSTS TO DESCEND TO THE SURFACE IN THE DOWNDRAFTS OF THE STRONGER THUNDERSTORMS FROM EARLY THIS MORNING THROUGH EARLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DUE TO SLOW STORM MOVEMENT...AND THE MOVEMENT OF MULTIPLE SHOWERS AND STORMS OVER THE SAME AREAS. GENERAL RAINFALL AMOUNTS WILL BE AROUND THREE QUARTERS OF AN INCH...WITH HIGHER AMOUNTS POSSIBLE NORTH OF THE MOUNTAIN PARKWAY. WITH THE AMOUNT OF MODEL AGREEMENT...THE OVERALL FORECAST WAS ONLY MODIFIED SLIGHTLY. THE PRIMARY CHANGE WAS TO THE TIMING OF PRECIPITATION ONSET TODAY. WITH THE SLOW SYSTEM AND CONVECTIVE LINE MOVEMENT...DECIDE TO SLOW DOWN INITIAL PRECIPITATION ONSET BY AND HOUR OR TWO IN THE WESTERN COUNTIES OF THE FORECAST AREA. ALSO KEPT PRECIPITATION IN THE EASTERN COUNTIES AN HOUR OR TWO LONGER. THE TEMPERATURE AND DEW POINTS WERE ALSO IN GOOD SHAPE...WITH ONLY MINOR TWEAKS NEEDED HERE AND THERE. THE WIND FORECAST WAS ADJUSTED TOWARD A COMBINATION OF OBSERVED TRENDS AND THE LATEST SREF MODEL DATA. THIS PRODUCED A UNIFORM AND ACCURATE WIND FIELD FOR TODAY AND TOMORROW. WIDESPREAD LOW AND MIDDLE LEVEL CLOUD COVER WILL PERSIST ACROSS THE AREA THROUGH WEDNESDAY...AS SUGGESTED IN THE LATEST MODEL TIME HEIGHT CROSS SECTIONS AND MOS DATA...AS AN UPPER LEVEL AREA OF LOW PRESSURE SPINS SLOWLY EASTWARD ACROSS THE GREAT LAKES. .LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/ THERE IS VERY GOOD AGREEMENT BETWEEN THE 00Z RUNS OF THE ECMWF AND GFS UNTIL THE WEEKEND...WHEN DIFFERENCES BECOME MORE APPARENT. EVEN DURING THE WEEKEND...THE DIFFERENCES DO NOT APPEAR TO HAVE MUCH IMPLICATION FOR THE LOCAL AREA...WITH THE EFFECTS BEING MORE IMPORTANT ELSEWHERE. THE PERIOD STARTS WITH A SLOW MOVING...LONG LIVED BUT WEAKENING UPPER LOW OVER THE GREAT LAKES. ITS PROXIMITY WILL RESULT IN AN ONGOING POSSIBILITY OF SHOWERS WEDNESDAY NIGHT. A STRONG UPPER LEVEL IMPULSE IN THE WESTERLIES WILL BE DIVING ESE TOWARD THE GREAT LAKES WEDNESDAY NIGHT. AS IT APPROACHES THE GREAT LAKES...THE OLD UPPER LOW WILL BE ABSORBED BACK INTO THE WESTERLIES AND KICKED OUT TO THE NE. THE NEW IMPULSE WILL BRING A SURGE OF COLD AIR AT THE SURFACE...WITH THE COLD FRONT FORECAST TO PASS THROUGH THE LOCAL AREA ON THURSDAY NIGHT. MOISTURE WILL BE VERY LIMITED...BUT MODELS SQUEEZE OUT SOME LIGHT RAIN...AND A 20-30 PERCENT POP WILL BE USED. BEHIND THE FRONT...STRONG HIGH PRESSURE WILL SLOWLY MOVE SE FROM THE NORTHERN PLAINS...REACHING THE OHIO VALLEY ON SUNDAY. IT IS EXPECTED TO BRING FAIR BUT CHILLY WEATHER TO THE FORECAST AREA FRIDAY THROUGH SUNDAY. THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE COLD AIR WILL DEEPEN OVER THE EASTERN CONUS AND SHOULD FORM ANOTHER CLOSED LOW DURING THE WEEKEND. THE ECMWF AND SOME MEMBERS OF THE GFS ENSEMBLE FORM THIS SYSTEM OVER THE MID ATLANTIC STATES...WHILE THE OPERATIONAL GFS SHOWS IT OVER THE GULF OF MAINE. THE FURTHER SW SOLUTIONS RESULT IN SHOWERS AS CLOSE AS WV ON SUNDAY. SHOULD THIS UPPER LOW END UP BEING SLIGHTLY FURTHER WEST OF THE ECMWF...LOW POPS WOULD NEED TO BE CONSIDERED. HOWEVER...AT THE PRESENT TIME THE POP IS TOO LOW TO WARRANT MENTION IN THE FORECAST FOR SUNDAY. && .AVIATION.../12Z TO 12Z/...UPDATED A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECTING LOZ AND SME BY 13 OR 14Z THIS MORNING...AND JKL BY 15Z. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. THE PRIMARY AVIATION CONCERNS THROUGH EARLY LATE THIS AFTERNOON WILL BE THE THUNDERSTORMS AND THEIR ASSOCIATED TURBULENT WINDS AND LIGHTNING. THE STRONG COLD FRONT THAT IS PRODUCING THE SHOWERS AND STORMS WILL ALSO MOVE ACROSS THE AREA TODAY. ONCE THE FRONT HAS PASSED BY TO THE EAST...WINDS WILL SHIFT TO THE WEST AND COULD BE GUSTY FOR A BIT JUST AHEAD OF AND BEHIND THE FRONT...WITH GUSTS REACHING 20-25 MPH AT TIMES THROUGHOUT THE DAY. MVFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORMS DUE TO HEAVY RAIN AND LOW LEVEL CLOUD COVER. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR KYZ044-050>052- 058>060-068-069-079-080-083>086-108-111-114-116. && SHORT TERM...AR LONG TERM....HAL AVIATION...AR
Hazardous weather outlook, Sep 26, 7:02 AM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 702 AM EDT MON SEP 26 2011 KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 271415- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-WOLFE-LEE-OWSLEY- CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...CAMPTON... BEATTYVILLE...BOONEVILLE...MANCHESTER 702 AM EDT MON SEP 26 2011 ...TORNADO WATCH 856 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGHOUT THE DAY TODAY. A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND PERHAPS AN ISOLATED TORNADO THROUGH EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF STORM DAMAGE TO THEIR LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ087-088-104-106-107-109-110-112-113-115-117>120-271415- BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...JACKSON...HINDMAN...HAZARD...HYDEN...WHITESBURG... INEZ...PIKEVILLE 702 AM EDT MON SEP 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION TODAY. SOME OF THE STORMS COULD BECOME STRONG...WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF STORM DAMAGE TO THEIR LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE IN JACKSON. AR
In the hours before
Special weather statement, Sep 26, 8:10 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 810 AM EDT MON SEP 26 2011 KYZ044-050-051-261245- MONTGOMERY-BATH-FLEMING- 810 AM EDT MON SEP 26 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 845 AM EDT MONDAY MORNING... NORTHWESTERN MONTGOMERY... NORTHWESTERN BATH AND NORTHWESTERN FLEMING. AT 810 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SIDEVIEW...OR 8 MILES NORTHEAST OF WINCHESTER...MOVING NORTHEAST AT 60 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STOOPS AROUND 815 AM EDT...BETHEL AROUND 820 AM EDT...SHERBURNE AROUND 825 AM EDT...CRAINTOWN AROUND 830 AM EDT...FLEMINGSBURG AROUND 835 AM EDT... RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON FOR SOUTHEASTERN KENTUCKY. JACOBSON
Special weather statement, Sep 26, 8:58 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 858 AM EDT MON SEP 26 2011 KYZ050-058-059-261330- MONTGOMERY-POWELL-ESTILL- 858 AM EDT MON SEP 26 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 930 AM EDT MONDAY MORNING... SOUTHEASTERN MONTGOMERY... NORTHWESTERN POWELL AND NORTHWESTERN ESTILL. AT 858 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...OR 8 MILES NORTHWEST OF IRVINE...MOVING NORTHEAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SPOUT SPRINGS AROUND 905 AM EDT...CLAY CITY AROUND 910 AM EDT...ROSSLYN AROUND 915 AM EDT...BEAN AROUND 920 AM EDT...HOPE AROUND 925 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON FOR SOUTHEASTERN KENTUCKY. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:27 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 33 min |
| Sep 26, 8:28 AM EDT | Tornado Warning | JKL | Bath, Fleming | 32 min |
| Sep 26, 9:20 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Powell, Rowan | 40 min |
| Sep 26, 11:24 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Owsley, Wolfe | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.